A clinical approach to solving discrepancies in therapeutic drug monitoring results for patients on sirolimus or tacrolimus: Towards personalized medicine, immunosuppression and pharmacogenomics.
Clin Chim Acta. 2015 Jul 29;
Authors: Millner L, Rodriguez C, Jortani S
BACKGROUND: Unexpected clinical laboratory concentrations often need to be investigated before they are acted upon in a clinical setting. Therapeutic drug monitoring (TDM) frequently involves drugs with narrow therapeutic windows and can be harmful to the patient if changes are made based on erroneous serum drug concentrations. Too little of the drug will result in ineffective therapy and too much of the drug can cause life threatening toxicities. There are many factors that can result in unexpected serum drug concentrations including differences in analytical methods being used, diet, timing of blood draw, genotype and compliance. All these factors should all be considered before deciding if changes should be made in a patient's therapeutic course.
CASE REPORT: We determined the cause of 2 patient's unexpected TDM concentrations for sirolimus and tacrolimus. Using this approach in 2 patient cases, we describe how co-treatment and uncommon genotypes result in unexpected drug concentrations.
CONCLUSIONS: Both cases involved unexpected drug values. In the first case, the cause was revealed to be a drug that was added to the patient's treatment regimen (posaconazole) that inhibits CYP3A4 which is responsible for sirolimus metabolism. In the second case, the patient was revealed to have an uncommon genotype for CYP3A5, causing higher metabolism and lower serum tacrolimus concentrations than the general population.
PMID: 26232156 [PubMed - as supplied by publisher]